New Mexico, 2007

Tornado and Hail in New Mexico, September 26, 2007

September 26, 2007 · NWS MAF · 4 events in 1 county or zone

S. The combination of a stationary front over southeastern New Mexico and abundant moisture provided by southeast flow off the Gulf of Mexico, produced showers and thunderstorms across portions of southeastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A high pressure ridge was situated over much of the U.S. The combination of a stationary front over southeastern New Mexico and abundant moisture provided by southeast flow off the Gulf of Mexico, produced showers and thunderstorms across portions of southeastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 26, 12:43 PM MST, 45 minutes earlier.

Area forecast discussion, Sep 26, 12:43 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT WED SEP 26 2007

.DISCUSSION...
A FRONTAL BOUNDARY REMAINED DRAPED OVER PORTIONS OF THE NORTHERN CWA
THIS AFTERNOON...ALTHOUGH IT WAS FAIRLY DIFFUSE.  SHOWERS AND A FEW
THUNDERSTORMS PERSISTED OVER THE DAVIS/GLASS MOUNTAINS THIS
AFTERNOON...WHILE ADDITIONAL CONVECTION RECENTLY DEVELOPED OVER
SOUTHEASTERN NEW MEXICO.  BOTH AREAS APPEAR TO BE ASSOCIATED WITH A
SHORTWAVE TROUGH...IF NOT TWO...WITHIN A PLUME OF MID/UPPER LEVEL
MOISTURE WITHIN FASTER FLOW ALOFT SANDWICHED BETWEEN A PASSING UPPER
TROUGH TO THE NORTH OVER THE PLAINS AND A FLAT UPPER RIDGE OVER
MEXICO.

EXPECT SCATTERED THUNDERSTORMS TO CONTINUE TO DEVELOP OVER THE
HIGHER TERRAIN THROUGH THE AFTERNOON AS SAID SHORTWAVE TROUGH(S)
TREK EASTWARD OVER THE CWA.  MID LEVEL LAPSE RATES NEAR 7 C/KM...
ALONG WITH 0 TO 6 KM BULK SHEAR VALUES OF 30 TO 40 KT WILL LIKELY
YIELD SOME SEVERE STORMS OVER THESE AREAS THROUGH THE AFTERNOON AND
INTO THE EVENING.  A MODEST LOW LEVEL JET IS PROGGED TO KICK UP OVER
THE EASTERN CWA THIS EVENING...AND ALONG WITH THE RRQ OF A 90+ KT
H25 JET...POSSIBLY ALLOW FOR A SMALL MCS TO DEVELOP FROM AFTERNOON
CONVECTION.  THEREFORE...EXPECT THESE STORMS TO ADVECT EASTWARD INTO
THE PLAINS INTO THE EVENING...IF NOT DEVELOP ON THE OLD FRONTAL
BOUNDARY WHERE LOW LEVEL MOISTURE HAS POOLED.  HAVE INCREASED POPS
OVER THE PERMIAN BASIN FOR THIS EVENTUALITY.  WOULD HAVE GONE FOR
HIGHER POPS FURTHER SOUTH OFF THE DAVIS MOUNTAINS...BUT IT APPEARS
THE BEST MID LEVEL SUPPORT...H85 LLJ...SURFACE BOUNDARY POSITION AND
UPPER ENTRANCE REGION FAVOR AREAS FURTHER NORTH.

THE FLOW ALOFT WILL BECOME MORE NORTHWESTERLY THURSDAY AS THE UPPER
RIDGE AMPLIFIES BETWEEN EASTWARD EXITING PLAINS TROUGH AND ANOTHER
DEEPER UPPER TROUGH APPROACHING THE WEST COAST.  FLOW ALOFT WILL
THEN BECOME SOUTHWESTERLY AS THE UPPER RIDGE ROLLS EASTWARD AHEAD OF
THIS STRONGER UPPER TROUGH...AND STAYS THAT WAY THROUGH SATURDAY.
SEVERAL SHORTWAVE TROUGHS DEPICTED WITHIN FLOW BETWEEN THESE
FEATURES THURSDAY THROUGH SATURDAY...SO HAVE KEPT AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS IN THE FORECAST EACH DAY.  AS THE BASE OF
THIS UPPER TROUGH SWINGS BY TO THE NORTH SATURDAY...MID LEVEL WINDS
WILL INCREASE OVER SOUTHEAST NEW MEXICO.  AT THIS TIME...IT APPEARS
THE STRONGER WINDS WILL STAY WELL NORTH OF THE CWA.  SHEAR DECREASES
ALSO...SO SEVERE STORMS LOOK TO BE FAIRLY LIMITED EACH DAY TOO.

LEFT SUNDAY DRY FOR NOW AS THE UPPER RIDGE MAY MAKE A BRIEF GUEST
APPEARANCE THEN...BUT ADDED A SLIGHT CHANCE OF RAIN TO THE HIGHER
TERRAIN AS THE RIDGE FLATTENS AS THE NEXT SHORTWAVE TROUGH MOVES
THROUGH THE ROCKIES.  TEMPERATURES WILL GENERALLY BE ABOVE NORMAL
MOST LOCATIONS THROUGH SATURDAY...THEN AT OR SLIGHTLY ABOVE SUNDAY
ONWARD AS A SURFACE RIDGE BACKDOORS INTO THE CWA BEHIND THE STRONG
UPPER TROUGH THAT PASSES BY TO THE NORTH ON SATURDAY/SATURDAY
NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  87  64  87  /  30  10  10  10
CARLSBAD NM                61  90  61  90  /  20  20  10  10
DRYDEN TX                  68  90  67  90  /  20  10  10  10
FORT STOCKTON TX           67  92  66  90  /  30  20  10  10
GUADALUPE PASS TX          62  81  62  81  /  20  20  20  10
HOBBS NM                   59  87  63  87  /  30  10  20  10
MARFA TX                   55  82  54  81  /  20  20  20  20
MIDLAND INTL AIRPORT TX    65  89  64  88  /  30  10  10  10
ODESSA TX                  66  89  65  88  /  30  10  10  10
WINK TX                    66  96  67  94  /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/99
Hazardous weather outlook, Sep 26, 12:02 PM MST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT WED SEP 26 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
202 PM CDT WED SEP 26 2007 /102 PM MDT WED SEP 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER
WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON.  SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE
WEATHER THIS AFTERNOON WILL BE OVER SOUTHEAST NEW MEXICO AND THE
WESTERN PERMIAN BASIN EXTENDING ACROSS THE UPPER TRAN PECOS INTO
THE DAVIS MOUNTAINS AREA. HEAVY RAINFALL CAN ALSO BE EXPECTED WITH
FLOODING OF LOW LYING AND FLOOD PRONE AREAS POSSIBLE.

SCATTERED THUNDERSTORMS WILL CONTINUE OVER ALL OF WEST TEXAS AND
SOUTHEAST NEW MEXICO TONIGHT. ALTHOUGH THE STORMS ARE NOT EXPECTED
TO BE AS STRONG...SOME OF THE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY
OVER AREAS WEST OF THE PECOS RIVER THURSDAY. SOME OF THE
THUNDERSTORMS MAY BECOME MARGINALLY SEVERE WITH STRONG WINDS THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 26, 11:30 AM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT WED SEP 26 2007

NMZ028-261930-
EDDY COUNTY PLAINS-
1230 PM MDT WED SEP 26 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF HOPE AT 1230 PM
MDT...MOVING SOUTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHWESTERN EDDY COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

STRONG GUSTY WINDS...HAIL... HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THIS STORM.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Holloman AFB radar (KHDX), 159 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Eddy

When
September 26, 1:28 PM MST
Where
Eddy County, 22 mi NW of Carlsbad
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.645, -104.497

Tornado, Eddy

When
September 26, 1:34 PM MST to 1:44 PM MST
Where
Eddy County, 12 mi WSW of Lakewood to 9 mi SW of Lakewood
Rating
EF0
Path length
5.05 mi
Path width
200 yd
Reported by
Public
Coordinates
32.564, -104.560

An Indian Gas Plant employee reported a tornado in an open field approximately one mile north of the plant. The tornado lasted ten minutes. No damage was reported.

Hail, Eddy

When
September 26, 2:12 PM MST
Where
Eddy County, 10 mi NW of Carlsbad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.522, -104.351

Hail, Eddy

When
September 26, 2:40 PM MST to 2:48 PM MST
Where
Eddy County, Carlsbad
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.420, -104.230

Nickel to golf ball sized hail fell in Carlsbad.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyThe tornado archive for New Mexico, 2007Warnings in New Mexico, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54559, 54758, 54560, 54561.